Hail, Osage
- When
- February 22, 12:03 AM CST
- Where
- Osage County, Shidler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.780, -96.650
Strong thunderstorms developed across northeastern Oklahoma during the early morning hours of the 22nd, as an upper level disturbance translated into the Southern Plains. The strongest storms produced hail up to penny size in Washington and Osage Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong thunderstorms developed across northeastern Oklahoma during the early morning hours of the 22nd, as an upper level disturbance translated into the Southern Plains. The strongest storms produced hail up to penny size in Washington and Osage Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 21, 10:50 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1050 PM CST Wed Feb 21 2024 ...New AVIATION... .UPDATE... Issued at 858 PM CST Wed Feb 21 2024 Larger synoptic scale lift, in association with mid level wave, currently moving into north-central Oklahoma per latest satellite imagery. Elevated CAPE remains very marginal (around 500 J/kg) along the I-44 corridor. Latest CAM solutions in good agreement with developing widely scattered showers with the potential for a few embedded thunderstorms across far northeast Oklahoma in the 05-06Z range. Any severe threat will likely remain very limited given the expected instability, however a few storms could produce small hail. Any thunderstorm activity is expected to shift northeast of the region late tonight. Current forecast remains on track this evening with only a few minor changes anticipated. && .SHORT TERM... (Through tonight ) Issued at 201 PM CST Wed Feb 21 2024 Generally zonal flow over the southern CONUS this afternoon and south winds at the surface. Despite high clouds, temperatures have warmed into the upper 70s/low 80s across most of the forecast area with a corridor of dew points in the 50s from southeast OK into west central AR. A low amplitude wave in westerlies later this evening will allow frontal boundary near OK/KS border to become active with a notable increase in elevated CAPE between 00-06z. This should result in isolated to scattered elevated convection by late evening, with a favored area in southeast KS and possibly far northeast OK. Mid level lapse rates should be sufficient for marginal hail threat with stronger cores. Any storms should be east of the area by 12z. && .LONG TERM... (Tomorrow through Wednesday) Issued at 201 PM CST Wed Feb 21 2024 Passage of a weak cold front in wake of shortwave will result in north winds and a slight cool down Thursday, though temps will remain several degrees above normal. West-northwest flow aloft with sfc high continuing to build in from the northwest will maintain more or less status quo Friday and Saturday. More notable return to south winds expected by Sunday will mark the beginning of a stretch of much above normal temperatures, with a number of ensemble members suggesting record high max temps will fall both Monday and Tuesday of next week, potentially be several degrees. Latest operational NBM high temps came in below even the 25th percentile and well below the 50th, and the pattern is supportive of very warm temperatures during this time. For this forecast will nudge the temps closer to the 50th percentile, with low to mid 80s for many areas. Fire weather conditions will become more concerning during this period as well, with breezy southwest winds and humidity likely falling below 30% in such a regime. Longer range guidance in decent agreement that a longwave trough will move through the plains during the middle part of next week along with a strong cold front. However the timing of this change is still uncertain at this range. Wednesday forecast will show much cooler temperatures...close to normal actually...and a chance of showers and thunderstorms in line with the NBM. && .AVIATION... (06Z TAFS) Issued at 1050 PM CST Wed Feb 21 2024 Not too many changes were made from the previous (00z) aviation forecast package. MVFR ceilings are forecast to develop after midnight across the far NW AR terminals. Confidence of ceilings developing for the rest of the TAF sites is lower and have opted to leave out of TAFs for now. An upper-level disturbance will bring a chance of showers and thunderstorms for locations along the OK/KS and OK/MO borders overnight tonight. Did add -SHRA at KBVO through 07z as a line of showers and perhaps an isolated thunderstorm may impact the terminal. Otherwise, precipitation was left out of the forecast at the other TAF sites. A strong SWrly low-level jet will cause LLWS over all sites through about mid- morning. A cold front will push through E. OK and NW AR later in the morning, veering winds out of the NW/NNW by midday. Winds are expected to gust between 20-25 knots through much of the afternoon. Winds decrease by sunset timeframe. Mejia && .PRELIMINARY POINT TEMPS/POPS... TUL 53 70 41 68 / 20 0 0 0 FSM 58 73 44 68 / 10 0 0 0 MLC 58 73 43 69 / 0 0 0 0 BVO 48 68 37 68 / 30 0 0 0 FYV 55 71 37 65 / 10 10 0 0 BYV 58 70 40 62 / 20 10 0 0 MKO 57 70 42 66 / 10 0 0 0 MIO 53 67 38 64 / 40 10 0 0 F10 55 70 42 67 / 0 0 0 0 HHW 59 76 46 68 / 10 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....14 AVIATION...67
Hazardous Weather Outlook National Weather Service Tulsa OK 910 PM CST Wed Feb 21 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221145- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 910 PM CST Wed Feb 21 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Through Tonight. SEVERE THUNDERSTORM. RISK...Very Limited. AREA...Far Northeast Oklahoma. ONSET...After 10 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...Southeast Oklahoma into Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Scattered showers with a few isolated thunderstorms will be possible across far northeast Oklahoma near the Kansas and Missouri borders late this evening as a storm system moves through the region. A storm or two could produce small hail before thunderstorm activity moves into southeast Kansas and southwest Missouri late tonight. Otherwise, gusty southwest winds will continue into the overnight hours, especially in the higher terrain of southeast Oklahoma and northwest Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY thru SATURDAY...High Wind Potential. SUNDAY thru TUESDAY...Very High Fire Weather...High Wind and Thunderstorm Potential. EXTENDED DISCUSSION... Warm and windy conditions during the first part of next week ahead of the next storm system will elevate fire weather concerns. In addition, thunderstorm chances will increase over the region ahead of the associated dryline/cold front Tuesday afternoon and evening, and some of these storms may become severe. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1158 PM CST Wed Feb 21 2024
OKZ054-220630-
Osage OK-
1158 PM CST Wed Feb 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OSAGE COUNTY THROUGH
1230 AM CST...
At 1157 PM CST, Doppler radar indicated a strong thunderstorm over
Shidler, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Shidler... Elgin...
Grainola... Foraker...
Pearsonia... Eastern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9601 3668 9655 3674 9690 3675 9688
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0557Z 244DEG 33KT 3677 9665
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MABThe Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 06:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154351, 1154350, 1154352.